Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 18, NWS Goodland, KS

May 15, 2002Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2002, 7:30 PM CDT for Hitchcock County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2002, 7:30 PM CDT (00:30 UTC)
Expired
May 15, 2002, 8:30 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2279 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 160030
SVRGLD
NEC087-160130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM CDT WED MAY 15 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 830 PM CDT

* AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF STRATTON NE...OR ABOUT 9 MILES
  NORTHEAST OF BENKELMAN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRATTON NE AT 740 PM CDT
  TRENTON AT 800 PM CDT
  CULBERTSON AT 815 PM CDT

AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH 
THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

&&

LAT...LON 4031 10129 4003 10129 4004 10078 4032 10079

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:20 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 15, 3:20 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT WED MAY 15 2002

AT 20Z...COOL FRONT STRETCHES FROM MINNESOTA INTO EXTREME SW
NEBRASKA...THEN BACK INTO NORTHERN COLORADO.  MEANWHILE...WEAK AFC
LOW PRESSURE CONTINUES ACROSS SE COLORADO.  THE RESULTANT WIND FIELD
ACROSS CWA IS A BIT CHAOTIC BETWEEN THESE TWO FEATURES...BUT SHOULD
TREND TOWARD A SLOWLY STRENGTHENING NORTHEAST FLOW THIS EVENING AND
OVERNIGHT.  STEEP 700-500 LAPSE RATES HAVE BECOME ESTABLISHED FROM
COLORADO ACROSS MUCH OF WESTERN KANSAS...AND COMBINATION OF WEAK
SHORT WAVE PUSHING ACROSS COLORADO AND AFTERNOON HEATING WILL
CONTINUE TO GENERATE CONVECTION THROUGH THIS EVENING. ACTIVITY
PUSHING EAST OFF MOUNTAINS INTO OUR WESTERN CWA IS DEVELOPING IN AN
INVERTED VEE TYPE OF ATMOSPHERE...AND MARGINAL HAIL WITH STRONG
DOWNBURSTS ARE ANTICIPATED FROM SOME OF THE BETTER DEVELOPED STORMS.
FURTHER SOUTH NEAR THE SFC LOW AND IN SOMEWHAT BETTER LOW LEVEL
MOISTURE...STORMS SHOULD HAVE A BETTER CHANCE FOR PRODUCING LARGER
HAIL AND LOCALLY DECENT RAINFALL ALONG WITH STRONG WINDS.

MESOETA DEVELOPS A LARGE AREA OF NOCTURNAL CONVECTION THIS
EVENING...WHICH IS EXPECTED TO CLIP THE SE PART OF OUR CWA AS LOW
LEVEL JET DEVELOPS.  THIS PRECIP AREA WILL THEN PROGRESS INTO
CENTRAL KANSAS OVERNIGHT.  WILL GO WITH BEST POPS IN THE SE AND
LOWER POPS IN THE NORTH FOR TONIGHT.  WILL KEEP A SLIGHT CHANCE OF
LIGHT RAIN OR SHOWERS FOR THURSDAY...WITH BETTER CHANCES AGAIN
THURSDAY NIGHT IN STRONG UPSLOPE AND BETTER JET DYNAMIC FORCING.
WILL KEEP SOME LOW POPS IN FOR FRIDAY MORNING FOR LIGHT RAIN OR
DRIZZLE IN UPSLOPE FLOW BEFORE BULK OF SFC HIGH SETTLES IN LATER IN
THE DAY.  MESOETA CARRIES A DEEP LAYER OF HIGH RH FOR FRIDAY MORNING
SO THINK CLOUDS AND DRIZZLE WILL BE A GOOD BET...ESP IN THE WEST.

MODELS INDICATE THAT SAT-SUN-MON SHOULD BE MORE SETTLED OF THE
FORECAST PERIOD WITH SHARP SLOW MOVING RIDGE ALOFT HOLDING JUST
WEST. BY MONDAY NIGHT...AND CONTINUING THRU EXTENDED PERIOD...FEEL
THE COMBINATION OF LOW LEVEL SOUTHEAST FLOW AND APPROACHING SLOW
MOVING TROUGH WILL SET UP A PERIOD OF SHOWER/TSTM CHANCES FOR THE
AREA. SOME CONCERN THAT UPPER TROUGH WILL SIT IN THE WEST FOR AWHILE
WITH THE RIDGE LINE HOLDING TO OUR WEST...WHICH WOULD DELAY ONSET OF
PRECIP CHANCES...BUT FOR NOW WILL GO WITH MRF TIMING...WHICH IS JUST
A TAD FASTER THAN EUROPEAN.

.GLD...NONE.

19/DLF

In the hours before

Special weather statement, May 15, 4:00 PM CDT, 3 hours 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT WED MAY 15 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING...PRIMARILY SOUTH OF A LINE FROM SHARON SPRINGS TO HILL
CITY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE ENTIRE AREA. HOWEVER...THE MOST LIKELY
AREA FOR SEVERE THUNDERSTORMS IS SOUTH OF A LINE FROM SHARON
SPRINGS TO HILL CITY...DURING THE EVENING HOURS.

SURFACE LOW PRESSURE WILL TRACK SLOWLY EASTWARD ACROSS SOUTHWEST
KANSAS DURING THE EVENING HOURS.

DURING THE EVENING...A WARM FRONT WILL EXTEND NORTHEAST FROM THE
SURFACE LOW ROUGHLY FROM GARDEN CITY KANSAS TO GRAND ISLAND
NEBRASKA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
NORTH OF THE WARM FRONT...AS LOW LEVEL CONVERGENCE MAXIMIZES.
SEVERE THUNDERSTORMS WILL BE MOST LIKELY THIS EVENING...SOUTH OF A
LINE FROM SHARON SPRINGS TO HILL CITY...DUE TO ADEQUATE
INSTABILITY...WIND SHEAR AND LOW LEVEL CONVERGENCE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE THREATS FROM ANY SEVERE THUNDERSTORMS THAT
DEVELOP.

NORTH OF THE LINE FROM SHARON SPRINGS TO HILL CITY...THE PRIMARY
THREAT FROM THUNDERSTORMS WILL BE STRONG WIND GUSTS OF 40 TO 50 MPH.
A FEW THUNDERSTORMS IN THIS AREA COULD PRODUCE WIND GUSTS IN EXCESS
OF 60 MPH DURING THE LATE AFTERNOON AND EVENING HOURS.

&&

RUBIN
Local storm report, May 15, 6:48 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT WED MAY 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    WRAY                      CO   66 MPH TSTM GUST
05/15/02   YUMA                           REPORTED BY STORM
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.